Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 94, NWS Tucson, AZ

August 24, 2018Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 24, 2018, 6:46 PM MST for Pima County, Arizona. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2018, 6:46 PM MST (01:46 UTC)
Expired
Aug 24, 2018, 7:30 PM MST
In force
44 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 161 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 1.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 00:00Z on 2018-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 00:00Z on 2018-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1462 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
2321 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

572 
WUUS55 KTWC 250146
SVRTWC
AZC019-250230-
/O.NEW.KTWC.SV.W.0094.180825T0146Z-180825T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
646 PM MST FRI AUG 24 2018

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Northwestern Pima County in southeastern Arizona...

* Until 730 PM MST.

* At 645 PM MST, a severe thunderstorm was located 7 miles east of
  Organ Pipe National Monument, or 46 miles west of Sells, moving
  northwest at 10 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Ajo, Organ Pipe National Monument, Ali Chuk, Lukeville, Kuakatch,
  Gu Vo, Why, Gunsight, Charco 27 and Pia Oik.

This includes the following highways...
 Route 85 between mile markers 33 and 80.
 Route 86 between mile markers 53 and 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3251 11308 3250 11260 3192 11245 3179 11252
      3196 11310
TIME...MOT...LOC 0145Z 157DEG 9KT 3198 11267 

HAIL...0.88IN
WIND...60MPH
 
$$

Cerniglia
2 follow-up statements
988 
WWUS55 KTWC 250216
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
716 PM MST FRI AUG 24 2018

AZC019-250230-
/O.CON.KTWC.SV.W.0094.000000T0000Z-180825T0230Z/
Pima-
716 PM MST FRI AUG 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MST
FOR NORTHWESTERN PIMA COUNTY...

At 713 PM MST, severe thunderstorms were located just west of Santa 
Cruz up to near Ajo and were moving north at 10 mph. Be on the look 
out for the potential for blowing dust as well as new thunderstorm 
development.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Ajo, Organ Pipe National Monument, Ali Chuk, Lukeville, Kuakatch, Gu
Vo, Why, Gunsight, Charco 27 and Pia Oik.

This includes the following highways...
 Route 85 between mile markers 33 and 80.
 Route 86 between mile markers 53 and 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3251 11308 3250 11260 3192 11245 3179 11252
      3196 11310
TIME...MOT...LOC 0213Z 157DEG 9KT 3205 11270 

HAIL...0.75IN
WIND...60MPH
 
$$

Cerniglia
793 
WWUS55 KTWC 250227
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
727 PM MST FRI AUG 24 2018

AZC019-250236-
/O.EXP.KTWC.SV.W.0094.000000T0000Z-180825T0230Z/
Pima-
727 PM MST FRI AUG 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PIMA COUNTY WILL
EXPIRE AT 730 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

LAT...LON 3251 11308 3250 11260 3192 11245 3179 11252
      3196 11310
TIME...MOT...LOC 0226Z 157DEG 9KT 3207 11271 

$$

Cerniglia

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 1:54 PM MST, 4 hours 52 minutes earlier.

Area forecast discussion, Aug 24, 1:54 PM MST, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
154 PM MST Fri Aug 24 2018

.SYNOPSIS...Abundant moisture will remain in the area through at
least Saturday with a threat of heavy rain producing thunderstorms
at any point through Saturday evening. Sunday into Monday drier
air will begin to limit thunderstorms and allow for warmer
temperatures. The middle the week should be dry and warm before
moisture tries to return again next weekend.

&&

.DISCUSSION...Slow going with the convection today thanks to the
morning cloud cover but it is steadily increasing with the
strongest storms developing eastern areas that had the earliest
sunshine. Even though the storms are on the smaller side at the
moment they are proving to be very efficient rainfall producers
with an inch occurring rather easily. With storms continuing to
develop and increase in strength will stay put with the Flash
Flood Watch for now and see how things go.

Saturday we will still have near record amounts of PW, at least
across the eastern half/two thirds of the area and as usual, if we
get enough sunshine it will be an active day with convection and
local heavy rains. We may have a bit less instability to help out
though.

By Sunday, the light SW flow should have eroded a good amount of
our moisture aloft for much lower PW values, actually back down to
more "normal" levels. This would favor scattered convection
generally east of Tucson that afternoon and shutting down after
sunset. The situation will likely be similar on Monday and both
days should have high temperatures near normal again.

The middle of the week into Friday favors dry and warm with the
upper level high in a less favorable position for storms and
drier air aloft. Then next weekend there is a chance that we start
returning to southern flow with some moisture increase once
again.

&&

.AVIATION...Valid through 26/00Z.
Scattered SHRA/TSRA will continue to develop into the evening hours.
SCT-BKN clouds around 8k-12k ft AGL across much of the area,
although cloud bases could drop to 4-5k ft AGL around heavier
convection. Conditions then improve overnight before another round
of SHRA/TSRA develops Saturday afternoon. Surface winds remain
less than 12 kts through the period with the exception of stronger
gusts near TSRA. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Deep moisture continues to provide favorable
conditions for thunderstorm development into the weekend. Some
storms will be capable of producing very heavy rainfall in a short
period of time. The pattern then shifts next week allowing for
drier conditions with warmer temperatures. Terrain driven 20-ft
winds persist at less than 15 mph, except in and around
thunderstorms where strong outflows may occur.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MST tonight for AZZ502>515.

&&

PUBLIC...Cerniglia
AVIATION....Howlett
FIRE WEATHER...Howlett

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 24, 4:00 PM MST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Tucson AZ
400 PM MST FRI AUG 24 2018

AZZ507-508-512-513-242345-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Chiricahua Mountains including
Chiricahua National Monument-Eastern Cochise County Below 5000 Feet
including Douglas/Willcox-
400 PM MST FRI AUG 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 445
PM MST...

At 400 PM MST, Doppler radar was tracking a strong thunderstorm 27
miles south of Willcox, moving west at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cochise, Dragoon, Sunizona, Pearce-Sunsites and Kansas Settlement.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3215 10953 3176 10952 3174 10997 3210 11010
TIME...MOT...LOC 2300Z 083DEG 7KT 3187 10970

AH
Special weather statement, Aug 24, 6:25 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Tucson AZ
625 PM MST FRI AUG 24 2018

AZZ504>507-514-250215-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-South Central Pinal County including Eloy/Picacho
Peak State Park-
625 PM MST FRI AUG 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND
SOUTHEASTERN PINAL COUNTIES UNTIL 715 PM MST...

At 623 PM MST, Doppler radar was tracking a line of strong
thunderstorms from Oracle to the Rincon Mountains, moving southwest
at 25 to 35 mph. These storms will cross the entire Tucson metro
area over the next hour.

Winds in excess of 40 mph will be possible with this storm along
with locally heavy rain.

Locations impacted include...
Tucson, Oro Valley, Marana, Tortolita, Summit, Tucson Estates,
Drexel-Alvernon, Oracle, Flowing Wells, Littletown, Drexel Heights,
Casas Adobes, Tanque Verde, Valencia West, San Manuel, South Tucson,
Saddlebrooke, Vail, Mount Lemmon/Summerhaven and Dove Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3267 11073 3236 11053 3213 11053 3201 11069
      3201 11099 3227 11124 3256 11113
TIME...MOT...LOC 0123Z 060DEG 29KT 3232 11082

Cerniglia

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 5:20 PM MSTAreal Flood AdvisoryTWCCochise115 min
Aug 24, 6:25 PM MSTSpecial Weather StatementTWC50 min
Aug 24, 6:55 PM MSTDust Storm AdvisoryTWCPima, Pinal65 min
Aug 24, 7:08 PM MSTSpecial Weather StatementTWC52 min
Aug 24, 7:11 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Pinal3 hr
Aug 24, 7:35 PM MSTSpecial Weather StatementTWC55 min
Aug 24, 8:00 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 25, 2:18 PM MSTSpecial Weather StatementTWCSanta Cruz27 min
Aug 25, 2:32 PM MSTSpecial Weather StatementTWCCochise43 min
Aug 25, 3:47 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz118 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.